Wellbutrin -> Lamictal — Bad to Worse

Discussion in 'Support' started by cjb2811, Dec 26, 2013.

tinnitus forum
    1. cjb2811
      No Mood

      cjb2811 Member

      Tinnitus Since:
      10/2008
      Cause of Tinnitus:
      Lamictal & Tegretol
      I introduced myself in that forum and went into more detail, but wanted to give a theory for possible treatment for myself.

      I had a very, very mild tinnitus in my left since my teens. In 2008 it was exacerbated to a moderate level thanks to Wellbutrin. In 2013 it has now been exacerbated to a severe level thanks to Lamictal.

      Psychiatric drugs caused my worsened tinnitus because of the way the affect the neurotransmitters in the brain. A crude analogy is that these drugs "flipped a switch" that did not get "unflipped" when I discontinued. My only hope is that since these drugs caused the severe increase in tinnitus another drug could calm it down.

      The idea that comes to mind is the Gabapentin + Klonopin combo that many speak of (I already take Xanax 1.0-1.5 mg per night for insomnia - the Klonopin would replace this). I know there are many people it did not help, but given the sensitivity of my particular brain wiring to psychiatric drugs I think it could help. I also know it could possibly make things worse. Gabapentin is an anticonvulsant just like Lamictal is. But I look at it like this - a drug did something to my brain causing the perception of sound. Another drug could somehow alter that again.

      The fact is, I need some kind of relief because right now life is unbearable. The worst part is, I was more or less habituated in between taking Wellbutrin and Lamictal. The fact that I finally gave in to take a psychiatric drug and it did to me exactly what I was scared of (turn up my tinnitus) is like a sick joke that makes me nauseous.
       
      • Hug Hug x 2
    2. 2014winner
      Inspired

      2014winner Member

      Location:
      upstate New York
      Tinnitus Since:
      1999
      Cause of Tinnitus:
      otitis media with permanent hearing loss
      Hi cjb2811,

      I take Gabapentin (1 800 mg. tablet; 3x per day), and alprazolam .5 mg, 3 per day forthe T.
      I stopped taking Effexor because it could affect the T much like the Lamicatal affected you, theoretically.

      Every day is a day of our precious lives: I hope so much that there is a cure someday.
      We will be here at Tinnitus Talk.
       
    3. cjb2811
      No Mood

      cjb2811 Member

      Tinnitus Since:
      10/2008
      Cause of Tinnitus:
      Lamictal & Tegretol
      Thank you 2014winner. How much does the Gabapentin help your tinnitus and do you feel any side effects?

      I am going to try this route because I feel that I am losing my ability to function. If it doesn't help, I am going to just start trying all different psychiatric drugs.

      Given my desperation, and the fact that my tinnitus was caused by two psychiatric drugs, I can only hope that another drug can somehow calm the activity of the neural pathways. (Seroquel, Prozac, Abilify, who knows...)
       
    4. cjb2811
      No Mood

      cjb2811 Member

      Tinnitus Since:
      10/2008
      Cause of Tinnitus:
      Lamictal & Tegretol
      A three-month update for those who are interested:

      I gave the Gabapentin (1200 mg/day) + Klonopin combo a try for 2 months or so. I did not see any benefit and continued to suffer. That being said, in early January my depression lifted on its own, or at least sans medication. I can only attribute this to one factor:

      Rather than cutting myself off from the world and trying to project an image that everything was fine, I began opening up and telling several of my close friends about my suffering, both the depression and tinnitus
      .

      Every single person I told was incredibly supportive, sympathetic, and helpful. When you are depressed, you think that you are worthless, and telling people about it will cause them to judge you and see you as weak. I began going out with friends again, dating, going to the gym, taking care of myself... I had already been feeling better for about two weeks when I had my next psychiatrist appointment, at which point we decided to start Elavil (35 mg) for possible benefit to the tinnitus and to help with sleep. (Tried higher doses but the dry mouth was unbearable). The Elavil is more of a "safety net" in case the depression decides to return.

      As happy as I am that the depression lifted (I honestly thought it never would and sooner or later I would throw in the towel) I continue to suffer from the tinnitus. The Gaba and Klonopin didn't work, so now the psychiatrist and I are trying Propranolol to see if it has any effect. This came from the suggestion of two ENT doctors, saying that it had helped some patients with tinnitus. If this doesn't work the next one on the list is Seroquel. My psychiatrist has personal experience with a patient whose tinnitus improved when taking Seroquel - this was after he checked himself into the hospital because it because so unbearable.

      The thing to keep in mind is that my tinnitus was caused and then worsened by psychiatric drugs. This means that there is the risk another drug could make it worse but also that another drug could help it. I share my experiences to help any other sufferers out there and to see if others have had similar experiences of their own. But I also keep in mind that the way a drug affects one person could affect another completely differently. Good luck to all.
       
      • Informative Informative x 1
    5. DebS

      DebS Member

      Location:
      Ohio, USA
      Tinnitus Since:
      10/2013
      That's one of the reasons I'm afraid to try an anti-depressant, that it will make the T worse. So far I've been trying to tough it out, but there are days I'm seriously depressed. My niece is a psychiatric nurse and she's recommended I try Zoloft because she's been taking it for 8 years herself, and several of my siblings also take it (and one has had T for over 20 years), so I should be able to tolerate it ok. I'm just very hesitant about it!
       
    6. sgal

      sgal Member

      Location:
      USA
      Tinnitus Since:
      7/2005
      Cause of Tinnitus:
      ? probably hearing loss.
      Just a note about Wellbutrin, the first audiologist I visited for my hearing loss asked me if I had ever been on it. She felt I was too young to have a hearing loss and was looking for answers. That raised a definite red flag because I had been on it. I'd be very cautious about that drug. Hearing loss runs in my family so I can't definitely link it to medications I've been on but I do think that some of us are born with a hearing vulnerability. I wish someone earlier in my life when I had only a mild hearing loss had explained that to me and warned me to always be careful of the medications I took.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.